Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 10, NWS Lincoln, IL

March 10, 2009Christian County, Macon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 10, 2009, 7:10 PM CDT for Christian County, Macon County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 10, 2009, 7:10 PM CDT (00:10 UTC)
Expired
Mar 10, 2009, 7:40 PM CDT
In force
30 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Christian County, IL, Macon County, IL

The radar

The Lincoln radar (KILX), 47 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 110010
SVRILX
ILC021-115-110100-
/O.NEW.KILX.SV.W.0010.090311T0010Z-090311T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
710 PM CDT TUE MAR 10 2009

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHRISTIAN COUNTY IN CENTRAL ILLINOIS...
  MACON COUNTY IN CENTRAL ILLINOIS...

* UNTIL 800 PM CDT.

* AT 710 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF NIANTIC
  TO 3 MILES SOUTHWEST OF STONINGTON...OR ALONG A LINE EXTENDING FROM
  14 MILES WEST OF DECATUR TO 7 MILES NORTH OF TAYLORVILLE...AND WAS
  MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARRISTOWN...
  MACON...
  DECATUR...
  FORSYTH...
  MOUNT ZION...
  OREANA...
  LONG CREEK...
  ARGENTA...

ANOTHER LOCATION IN THIS WARNING IS...BLUE MOUND.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4001 8877 3971 8881 3960 8924 3989 8917
TIME...MOT...LOC 0010Z 251DEG 45KT 3982 8909 3964 8915

$$

GOETSCH
2 follow-up statements
000 
WWUS53 KILX 110025
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
725 PM CDT TUE MAR 10 2009

ILC021-110035-
/O.CAN.KILX.SV.W.0010.000000T0000Z-090311T0100Z/
CHRISTIAN-
725 PM CDT TUE MAR 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EASTERN CHRISTIAN
COUNTY IS CANCELLED...

AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3971 8881 3965 8907 3993 8905 4001 8877
TIME...MOT...LOC 0025Z 251DEG 45KT 3989 8888 3979 8890
          3971 8897

$$

ILC115-110100-
/O.CON.KILX.SV.W.0010.000000T0000Z-090311T0100Z/
MACON-
725 PM CDT TUE MAR 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN MACON COUNTY...

AT 721 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM DECATUR TO ELWIN TO 2 MILES
SOUTHWEST OF MACON...OR ALONG A LINE EXTENDING FROM DECATUR TO 6
MILES SOUTH OF DECATUR TO 12 MILES SOUTHWEST OF DECATUR...MOVING EAST
AT 50 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  HERVEY CITY...
  OAKLEY...
  MOUNT ZION...
  LONG CREEK...
  ARGENTA...

OTHER LOCATIONS AFFECTED INCLUDE...DECATUR AIRPORT...OREANA...FORSYTH
AND BOODY.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3971 8881 3965 8907 3993 8905 4001 8877
TIME...MOT...LOC 0025Z 251DEG 45KT 3989 8888 3979 8890
          3971 8897

$$

GOETSCH
000 
WWUS53 KILX 110040
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
740 PM CDT TUE MAR 10 2009

ILC115-110050-
/O.CAN.KILX.SV.W.0010.000000T0000Z-090311T0100Z/
MACON-
740 PM CDT TUE MAR 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MACON COUNTY IS
CANCELLED...

AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3971 8881 3966 8906 3993 8905 4001 8877
TIME...MOT...LOC 0040Z 251DEG 45KT 3995 8865 3985 8867
          3977 8874

$$

GOETSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 6:45 PM CDT, 25 minutes earlier.

Area forecast discussion, Mar 10, 6:45 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
645 PM CDT TUE MAR 10 2009

.DISCUSSION...
ISSUED 300 PM CDT TUE MAR 10 2009

SHORT TERM...TONIGHT THROUGH FRIDAY...
MAIN FOCUS OF THE SHORT TERM FORECAST IS PACKED INTO THE FIRST
12HRS. SURFACE LOW IS NOW OVER EASTERN IOWA WITH THE TRAILING COLD
FRONT PICKING UP SPEED AND APPROACHING FAR WESTERN ILLINOIS. THIS
FRONT IS FORECAST TO SWEEP THROUGH THE ENTIRE AREA BEFORE MIDNIGHT.
THEREAFTER NO PRECIPITATION EXPECTED AS A CANADIAN SURFACE HIGH
MOVES IN BEHIND THE FRONT AND REMAINS ENTRENCHED THROUGH FRIDAY.
TEMPERATURES WILL TAKE A TURN BELOW NORMAL UNTIL THE HIGH MOVES EAST
THIS WEEKEND.

NOW REGARDING THE FIRST PERIOD...WHAT MEAGER INSTABILITY EXISTS IS
FOCUSED AHEAD OF THE FRONT OVER MISSOURI AND EXTENDS ACROSS THE
SOUTHERN HALF OF ILLINOIS. FURTHER NORTH TOWARD LINCOLN/PEORIA/
BLOOMINGTON/GALESBURG...CLOUDS AND RAIN HAVE KNOCKED DOWN ANY
MEANINGFUL INSTABILITY SO FAR. OVERALL SHEAR VALUES WOULD BE
FAVORABLE FOR UPDRAFT ORGANIZATION...EVEN IF THE STORMS ARE SHALLOW.
0-1 KM SHEAR IS AROUND 45 KT AND DEEPER 0-6 KM BULK SHEAR IS A
ROBUST 70 KT. THE MOST FAVORABLE JUXTAPOSITION OF SHEAR AND
INSTABILITY AND THE GREATER THREAT FOR SEVERE INITIATION THEREFORE
APPEARS TO BE FROM SPRINGFIELD MO TO AROUND ST. LOUIS THEN MOVING
EAST-NORTHEASTWARD FROM THERE. THE SEVERE POTENTIAL SHOULD BE OVER
WITH BY AROUND 10 PM. ADDITIONAL FLOOD POTENTIAL...EXCEPT FOR THE
RIVERS...LOOKS LOW DUE TO THE RAPID MOVEMENT OF THE STORMS.
HOWEVER...WINDS WILL BE SIGNIFICANT BEHIND THE FRONT AS THE LOW
DEEPENS TO OUR NORTH AND STRONG COLD ADVECTION MOVES IN. WILL
THEREFORE HAVE A WIND ADVISORY FOR POST-FRONTAL WINDS FROM 6PM THIS
EVENING UNTIL 6 AM WEDNESDAY FOR THE NORTHERN HALF OF THE AREA.
AFTER THAT...THE PRESSURE GRADIENT WILL BE RELAXING AND WINDS WILL
SUBSIDE BELOW ADVISORY LEVELS AFTER SUNRISE WEDNESDAY.

LONG TERM...SATURDAY THROUGH TUESDAY...
DRY AND COOL HIGH PRESSURE SHOULD HOLD ON THROUGH SATURDAY. AFTER
THAT...THE UPPER PATTERN BECOMES A BIT MORE COMPLICATED AS A FAIRLY
DEEP UPPER TROUGH INITIALLY OVER THE CENTRAL/SOUTHERN ROCKIES
WEAKENS AND MOVES EASTWARD INTO THE PLAINS. POPS WILL SLOWLY BEGIN
GOING UP FROM SOUTH TO NORTH BEGINNING SATURDAY NIGHT AND CONTINUING
SUNDAY AND MONDAY. THE UPPER TROUGH IS EXPECTED TO BE ACROSS THE
CENTRAL PLAINS ON SUNDAY AND SLOW UP IN RESPONSE TO BUILDING HEIGHTS
OVER THE SOUTHEASTERN STATES. WITH THE MAIN LOW LEVEL BAROCLINIC
ZONE BEING ACROSS THE GULF STATES ON SATURDAY...CYCLOGENESIS AROUND
LOUISIANA APPEARS LIKELY LATE SATURDAY. THE LOW SHOULD THEN MOVE
NORTHEAST INTO THE LOWER/MID MISSISSIPPI VALLEY SUNDAY AND EARLY
MONDAY. ONE OF THE MAIN DIFFERENCES IN THE LONG RANGE MODELS IS THE
EVOLUTION OF THE UPPER TROUGH AND RESULTANT SURFACE DEVELOPMENT.
WILL THEREFORE KEEP POPS IN THE LOW END CHANCE OR SLIGHT CHANCE
RANGE FOR NOW...WITH AREAS FURTHER SOUTH BEING MORE FAVORED. BEYOND
MONDAY...MODEL SPREAD INCREASES AND PREDICTABILITY DECREASES ENOUGH
TO PRECLUDE EXTENDING POPS INTO TUESDAY WITH THIS PACKAGE.

&&

.AVIATION...
ISSUED 645 PM CDT TUE MAR 10 2009

LINE OF SHOWERS AND THUNDERSTORMS ARE QUICKLY MOVING THROUGH THE
SITES THIS EVENING. IT HAS ALREADY PASSED PIA AND WILL BE PASSING
SPI AND BMI BEFORE BEGINNING OF TAF TIME OF 00Z. DEC AND CMI WILL
BE ONLY SITES THAT WILL HAVE MENTION OF THUNDER WITH TEMPO GROUP
OF JUST AN HOUR. CIGS WILL ALSO FALL TO MVFR LEVELS OF AROUND
1.5KFT AFTER RAIN AND FROPA. WINDS WILL INCREASE AT FROPA AS WELL
WITH GUSTS TO AROUND 30KTS. CLOUDS SHOULD DECREASE LATE TONIGHT
AROUND MIDNIGHT...HOWEVER WINDS WILL CONTINUE TO BE GUSTY AS
GRADIENT BEHIND FRONT REMAINS OVER THE AREA UNTIL TOMORROW
MORNING. NORTHWEST WINDS WILL CONTINUE TOMORROW BUT WITHOUT GUSTS
WHILE CIRRUS CIG FROM OVERNIGHT DISSIPATES. THESE CONDITIONS WILL
CONTINUE FOR REMAINDER OF TAF PERIOD.

AUTEN
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM CDT WEDNESDAY FOR ILZ027>031-036>038-
040>051-053.

&&
Hazardous weather outlook, Mar 10, 3:15 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
315 PM CDT TUE MAR 10 2009

ILZ027>031-036>038-040-041-111200-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
315 PM CDT TUE MAR 10 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM CDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AHEAD A COLD FRONT
THIS EVENING. DUE TO THE LACK OF HEATING IN THE AREA...THE MAIN
THREAT FROM THE STORMS WILL BE PERIODS OF HEAVY RAIN. GUSTY WINDS
ARE ALSO EXPECTED TO PICK UP BEHIND THE COLD FRONT. THEREFORE A
WIND ADVISORY HAS BEEN ISSUED FOR THE AREA TONIGHT...WITH STRONG
NORTHWEST WINDS OF 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BLUSTERY AND COLD CONDITIONS WILL CONTINUE WEDNESDAY...WITH
NORTHWEST WINDS UP TO 30 MPH IN THE MORNING.

RIVER FLOODING WILL CONTINUE ALL ALONG THE ILLINOIS RIVER THROUGH
THE REST OF THE WEEK. IN ADDITION...THE SPOON AND MACKINAW RIVERS
WILL ALSO BE IN MODERATE FLOOD FOR SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

ILZ052-054>057-061>063-066>068-071>073-111200-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
315 PM CDT TUE MAR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING...AS A
STRONG COLD FRONT SWEEPS EAST ACROSS ILLINOIS. THERE IS A SLIGHT
RISK FOR SEVERE STORMS ACROSS SOUTHEAST ILLINOIS THIS EVENING.
THE MAIN HAZARDS WILL BE DAMAGING WINDS...LARGE HAIL...AND
ISOLATED TORNADOES.

WINDY AND MUCH COLDER CONDITIONS ARE EXPECTED LATER TONIGHT...WHICH
WILL FEATURE STRONG NORTHWEST WINDS OF 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 10 PM.

ILZ042>051-053-111200-
CASS-CHAMPAIGN-DE WITT-LOGAN-MACON-MENARD-MORGAN-PIATT-SANGAMON-
SCOTT-VERMILION-
315 PM CDT TUE MAR 10 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM CDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING...AS A
STRONG COLD FRONT SWEEPS EAST ACROSS ILLINOIS. THERE IS A SLIGHT
RISK FOR SEVERE STORMS ACROSS CENTRAL AND SOUTHEAST ILLINOIS FOR
THIS EVENING. THE MAIN HAZARDS WILL BE DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES.

WINDY AND MUCH COLDER CONDITIONS ARE EXPECTED LATER TONIGHT...WHICH
WILL FEATURE STRONG NORTHWEST WINDS OF 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 10 PM.

GOETSCH

In the hours before

Local storm report, Mar 10, 4:58 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
458 PM CDT TUE MAR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     FLOOD            TOULON                  41.09N 89.86W
03/10/2009                   STARK              IL   LAW ENFORCEMENT

            12 ROADS CLOSED IN STARK CO. DUE TO HEAVY RAIN OVERNIGHT

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 10:12 PM CDTRiver Flood WarningILXPiatt4 days
Mar 11, 9:08 AM CDTAreal Flood WarningILXFulton24 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.